| Model Number |
581200 |
| Medical Device Problem Codes |
Improper or Incorrect Procedure or Method (2017); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Pressure Sore/Ulcer (2326)
| Date of Event |
04/08/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
At this time, the manufacturer has not received the device involved in the reported event for physical examination or testing.Therefore, a definitive root cause has not been established.The reported event involves a patient with significant pre existing risk factors for pressure injury, including spinal muscular atrophy and limited mobility.The manufacturer is aware of reports indicating perceived differences in padding thickness and adhesion compared to a previous version of the product.Product changes between mepilex border lite and mepilex border flex lite include design and material modifications intended to maintain performance while improving flexibility and patient comfort.The manufacturer has not confirmed that the reported injury was caused by a device malfunction.Based on the information currently available, a causal relationship between the device and the reported pressure ulcer cannot be ruled out.The manufacturer will continue to monitor similar complaints through its post market surveillance and complaint handling processes and will update this report if additional relevant information becomes available.The patient seems to have used the product for pressure ulcer prevention which is not part of the intended use.The indication for use states mepilex lite is designed for the management of a wide range of non to low exuding wounds such as leg and foot ulcers, pressure ulcers, partial thickness burns, radiation skin reactions and epidermolysis bullosa.Mepilex lite can also be used as a protection of compromised and/or fragile skin.
Event or Problem Description
According to information reported by the patient and healthcare professionals, the patient has a history of using mepilex border lite dressings on the neck for several years for pressure injury prevention and management of a previously opened pressure area, with no reported adverse outcomes.In recent months, following replacement of the prior product with mepilex border flex lite, the patient reported changes in device performance, including perceived reduced padding thickness and decreased adhesion.The patient noted increased pain at the application site and that the dressing detached more frequently than the previously used product.Subsequently, the patient developed a pressure ulcer on the neck, which was clinically assessed and staged as a stage 2 pressure ulcer.The wound was described as open, bleeding, swollen, and erythematous.No other medical devices were reportedly applied to the neck at the time of the event.As a result of the condition, the patient required evaluation by a physician and a wound care nurse.The healthcare professionals involved reportedly observed a difference in thickness and cushioning between the current and previous dressings.Due to concerns regarding further deterioration and potential complications, additional interventions were initiated, including increased padding at the site, more frequent dressing changes, and implementation of pressure relieving strategies following an occupational therapy (ot) evaluation.The patient's caregiver reported that two to three mepilex border flex lite dressings were layered to achieve a level of padding like the previously used mepilex border lite dressing.Dressing changes have been performed daily or every 1-2 days, and in some instances more frequently due to premature dressing detachment.The patient continues to be monitored by overnight nursing staff.Based on the information available, this event meets the criteria for reportability as a serious injury under 21 cfr 803.3, as the patient experienced a pressure ulcer requiring medical evaluation and professional wound care intervention.While a definitive root cause has not been established, the information reasonably suggests that device performance characteristics, including perceived reduced cushioning and adhesion compared to a previous version of the product, may have contributed to inadequate pressure redistribution in a high risk patient population.
Event or Problem Description
The product that i was using was mepilex border lite which was a very good product to prevent pressure sores on my neck and it was quietly replaced with mepilex border flex lite which is thinner, flimsier, and falls off more often.I have been using the first one all the time in the past and in recent months i started feeling more pain and noticed it coming off more easily and a significant pressure wound now.The open ulcer is bleeding, swollen and very red.I have previously been using mepilex border lite when it first opened a few years ago and has been manageable until i received mepilex border flex lite which have less padding (i have an old one and a side by side comparison shows the new ones are not as padded.There is no medical device applied to the neck.I required a doctor visit as well as wound care nurse and both of them notice the difference in quality.They are trying to put more padding to prevent bone infection.I also have nurses overnight for my spinal muscular atrophy and they are monitoring as well.The dressings are changed every day or two - often sooner because mepilex border flex lite falls off more frequently than mepilex border lite.The number from one of the boxes is 25094568 but i have several with other numbers and they are all the same quality.The patient has given the permission to contact hpcs, additional information received from the nurse:
1.A "significant pressure wound" was mentioned.Could you please clarify ulcer staging and extent, including assessment for possible osteomyelitis? stage 2 pressure ulcer.2.Was mepilex border lite previously used for pressure injury prevention or for treatment of an existing wound?
likewise, what is the intended use of the new product (prevention vs treatment)? 2.I believe mepilex border lite was used to prevent pressure (because of the foam) at the same time to manage the wound.3.Are clinical photographs available? as mentioned, i have not seen the old wound; i have no pictures.4.Is the batch number and/or product code of the previous ("old") dressing available? product # is 396-595211 (595200-51 mepilex border flex 7.5 cm × 7.5 cm )
5.It was mentioned that the pressure sores had opened in the past.Could you please provide additional context (e.G., timing, triggers, progression)?
if available, please share any relevant medical documentation.The doctor can provide this information
6.The patient reported that "hcps are trying to put more padding to prevent bone infection" and that "two or three dressings are required to achieve a similar effect."
d)were any additional measures taken to prevent bone infection (e.G., off loading strategies, adjunctive products)? he has been seen by ot and pressure relieving products were recommended and used
e)were multiple dressings stacked or layered at any point? client's dad (who does the dressing changes) reports that he is stacking 2 -3 mepilex dressing to achieve the same effect as the previous dressing.Based on the information received, this event meets the criteria for reportability under 21 cfr part 803.A patient with spinal muscular atrophy (sma) developed a stage 2 pressure ulcer on the neck following use of mepilex border flex lite, the pressure ulcer is described as open, bleeding, swollen, and erythematous, and required medical intervention, including evaluation by a physician and a wound care nurse.Additional padding is being applied by healthcare professionals to prevent further deterioration and potential complications, including infection and bone involvement.Information reasonably suggests that the device may have caused or contributed to the injury.